Home | Site Map | Contact
Directions | Member Login
Food Supplements - NFHS

The National Federation of State High School Associations (NFHS) recently advised the membership of a heightened level of concern about nutritional supplements. Empirical data has demonstrated widespread use of such products by persons of high-school age. The products are unregulated by the Food and Drug Administration (FDA), and they may contain potentially harmful ingredients such as (but not limited to) creatine, ephedrine or excessive amounts of caffeine.
 
In 1998, the NFHS Board of Directors issued a position statement on the use of drugs, medications and supplements by participants in interscholastic sports. The NFHS' strong recommendation then and remains today that all student-athletes and their parents/guardians should consult with their physicians before taking any supplement product. In addition, school personnel, including coaches should not dispense any drug, medication or supplement except with extreme caution and in accordance with state regulations and school district policy. School district policies should be developed in consultation with health-care professionals, senior administrative staff of the school district and parents.
 
The new warning about nutritional supplements was issued by the NFHS through its Sports Medicine Advisory Committee, and was intended to serve as a reminder to student-athletes, parents and school officials. The warning reminded all interested parties that supplements in the form of pills, powder, drinks and food sources (medications, supplements and consumables) purporting to enhance strength and/or endurance should be ingested, if at all, only in accordance with applicable laws, and the advice of one's own health-care provider. Now because of the reported high level of supplement usage by teenagers, the NFHS is asking that its warning be given increased emphasis by all concerned parties.

Following is a press release on the latest warnings about the use of supplements by high school student-athletes, in light of the recent death of Baltimore Orioles pitching prospect Steve Bechler.

NFHS Reiterates Warning About Supplement Use
 
FOR IMMEDIATE RELEASE Contact: Jerry Diehl
 
INDIANAPOLIS, IN (February 19, 2003) - In light of the recent death of Baltimore Orioles pitching prospect Steve Bechler, the National Federation of State High School Associations (NFHS) once again urges high school athletes and their parents to consult with their physicians before using any supplement, particularly any containing the potentially harmful ingredient ephedrine, which has been linked to heatstroke and heart trouble and was in a dietary supplement that Bechler was taking.
 
"While all the details on Bechler's death are not complete at this time, it is a fact that he was taking a supplement with ephedrine, and we know that ephedrine has been linked to heatstroke," said Robert F. Kanaby, NFHS executive director. "There is no possible positive reason for taking supplements that would justify their use when weighed against this tragedy."
 
Last November, in response to an increasing concern about the use of supplements by student-athletes at the high school level, the NFHS re-emphasized its original 1998 position against improper use of supplements that are unregulated by the Food and Drug Administration and which contain harmful ingredients such as creatine, ephedrine or excessive amounts of caffeine.
 
In 1998, the NFHS issued a position statement on the use of drugs, medications and supplements by participants in interscholastic sports. In light of Bechler's death and with current empirical data indicating continued widespread use of such products by persons of high school age, the NFHS, through its Sports Medicine Advisory Committee, reminds leaders in the nation's 18,000 high schools of the key points of that statement.
 
"All student-athletes and their parents/guardians should consult with their physicians before taking any supplement product. In addition, coaches and school staff should not recommend or supply any supplement product to student-athletes."
 
The statement was issued at the request of the NFHS Sports Medicine Advisory Committee and was intended to serve as a strongly worded warning to student-athletes, parents and school officials. The warning reminded all interested parties that medications, supplements and consumables purporting to enhance strength and/or endurance should be ingested, if at all, only in accordance with applicable laws, manufacturer's dosage limits and the advice of one's own health-care provider.
 
In the earlier statement, Jerry Diehl, NFHS assistant director and staff liaison to the Sports Medicine Advisory Committee, said, "Because of the reported high level of supplement usage by teenagers, the NFHS is asking that its warning be given increased emphasis by all interested parties."
 
"Certainly, if we were concerned about the use of supplements by high school student-athletes last November, we are very concerned now as a result of Bechler's tragic death," Kanaby said. "I would urge the nation's high school athletic directors and coaches to make sure that none of their student-athletes are using these potentially harmful supplements."
 
The NFHS, which is the national administrative and service organization for high school sports and fine arts programs in speech, debate, music and theatre, last year published the second of edition of the NFHS Sports Medicine Handbook, a 96-page publication that contains information on supplements, as well as many other medical, equipment and administrative issues. The Sports Medicine Handbook, which sells for $14.95, plus shipping and handling, can be purchased by contacting NFHS customer service at 800-776-3462.
 
MEDIA CONTACT: Bruce Howard or John Gillis, 317-972-6900
 
Bruce L. Howard, NFHS
 
Director of Publications and Communications, PO Box 690, Indianapolis, IN 46206; 317-822-5724 (phone), 317-822-5700 (fax),bhoward AT nfhs DOT org (e-mail).

Copyright 2011 MIAA and its licensors.  All rights reserved.
 

MIAA
33 Forge Parkway
Franklin, MA 02038

(p) 508-541-7997
(f) 508-541-9838

miaa AT miaa DOT net

Powered by allofe
AllofE Solutions